International Journal of Science and Research (IJSR)

International Journal of Science and Research (IJSR)
Call for Papers | Fully Refereed | Open Access | Double Blind Peer Reviewed

ISSN: 2319-7064


Downloads: 3 | Views: 75

Case Studies | Medicine | India | Volume 11 Issue 3, March 2022 | Rating: 4.6 / 10


Efavirenz Induced Gynecomastia: An Uncommon Forgotten Adverse Effect and Review of Literature

Satish Swain | Neeraj Nischal | Naveet Wig


Abstract: Gynecomastia is defined as benign proliferation of the glandular tissue ofthe male breast. It is usually palpated as a glandular mass of tissue (>0.5 cm) which is symmetrical and located centrally just beneath nipple-areolar complex. Gynecomastia has been recognized as an uncommon adverse effect of few anti-retroviral (ARV) drugs. Among the currently used ARV drugs, efavirenz has been documented in literature to cause the same. Although the exact pathogenesis is unknown, two possible mechanism implicated are immune restoration following treatment and direct stimulation of estrogen receptors present in the breasts. Lipomastia (pseudo-gynecomastia) is a benign breast enlargement, which occurs as a part of fat re-distribution syndrome associated with highly active antiretroviral therapy (HAART), it must be differentiated from true gynecomastia. We here in describe a case of 24 year old retro-positive individual who develop gynecomastia following efavirenz based anti-retroviral therapy. We also did a review of literature, enumerating the frequency of the ARV drug induced gynecomastia, various investigation needed and available treatment option for the same.


Keywords: HIV, Highly active antiretroviral therapy, Anti-retroviral drugs, Gynecomastia, Efavirenz


Edition: Volume 11 Issue 3, March 2022,


Pages: 1146 - 1148


How to Download this Article?

Type Your Valid Email Address below to Receive the Article PDF Link


Verification Code will appear in 2 Seconds ... Wait

Top